Post-Pill Acne is a Real Thing.

Many women go on the birth control pill for non-pregnancy related issues like acne, painful/irregular periods, and endometriosis. While the birth control pill may be the best option in some circumstances, it’s routinely used this as a band-aid approach.

The birth control pill does not balance hormones; it simply masks the symptoms. The underlying cause of these issues are still there and, in some cases, worsening. When women finally decide to stop taking the pill, they once again have to deal with these issues that had been lying dormant.

Acne is a prime example.

Most women can agree one of their biggest concerns when stopping oral contraceptives is the dreaded post-pill acne that runs rampant.

Even women who never struggled with breakouts before taking the pill, can find themselves staring in the mirror at a face full of acne.⁣

I was one of those and so was my client, Amy. When she came to see me I knew exactly what she was feeling because I went through the same.

When Amy was 15 she started taking the pill for painful periods. She had never dealt with acne and her skin was totally clear throughout high school and university.

When she was 27 she stopped taking the pill. That’s when it all went downhill.

Within a month her skin was getting oily. Two months in acne started popping up on her chin, jawline and cheeks.

It got worse and worse.

She spent months going to the dermatologist and trying every prescription she was given. Amy also spent hundreds every month on facials and extractions with her esthetician.

It did nothing.

A constant cycle of painful cystic acne covered her face and back. This went on for two years until she started working with my inside The Clear Skin Solution.

How Oral Contraceptives Impact the Body

You can think of your hormones as a finely tuned orchestra that all work together to create harmony in your body. When one of those instruments (aka hormones) is out of tuned (aka disrupted) it impacts the entire harmony.

Oral contraceptives work by switching off your body’s natural hormone cycle to stop ovulation. And as we just learned in the paragraph, this is not a good thing for your overall health.

Aside from the disruption of hormones, the birth control pill also impacts many other areas of the body, too.

Alters gut microbiome.

Oral contraceptives disrupt the good bacteria that lives in your gut, mouth and vagina. When disruption occurs, you can become more susceptible to infections. In the gut department, it also causes dysbiosis, intestinal permeability, and systemic inflammation — all of which can cause further hormonal in balance and also trigger more breakouts.

Stresses the liver.

Aside from the fact that long term use of the pill can cause liver tumours, it also impairs general functioning of the liver. An overburdened liver can no longer do it’s 500 functions in the body (which includes filtering hormones and detoxifying chemicals/toxins). When this happens the skin takes a hit as it’s the next stop on the detoxification train.

Suppresses testosterone.

The pill helps control acne because it suppresses testosterone. This specific hormone plays a role in sebum production — hence its use for acne. A reduction in testosterone can lower libido, reduce muscle mass and increase weight. When you come off the pill, something called androgen rebound occurs. Testosterone is androgen and comes raging back after being suppressed for so long. The increase in androgens causes sebum to overproduce which leads to acne.

Depletes nutrients.

Oral contraceptives contain high amounts of copper which causes zinc to be depleted. This mineral helps to reduce certain acne-triggering bacteria on the skin. Zinc is also an important aspect of wound healing, keeping testosterone in check, and supporting a healthy immune system. ⁣Other nutrients depleted by the pill are B vitamins, vitamin C, magnesium and selenium. All very important in your over all health of your body and skin.

Impacts mental health.

Mood disorders like depression and anxiety have shown to be higher in woman who chose to take the birth control pill. They also state to have intense PMS symptoms and mood swings.

Post-Pill Syndrome

When you come off the pill, your body is now faced with altered gut microbiome, liver toxicity, hormonal imbalance, nutrient depletions, and systemic inflammation.

All of which contribute to post-pill syndrome and the flare-up of acne.

This is precisely what Amy (and all of my post-pill clients) was dealing with.

Each one of them needs to be addressed in order to allow the body to heal so The skin can clear up. These are the exact things I work on with Amy and my other clients inside The Clear Skin Solution.

You need to re-establish good gut health and proper liver functioning through an anti-inflammatory diet and proper supplementation (therapeutic dose of probiotics is a great start).

Doing so allows your body to start working on getting hormones back in order and replacing lost nutrients. 

All of this takes time and consistency.

How Long to Heal Post-Pill Acne

I hate to tell you this.

Your skin will get worse before it gets better.

There is no way around it. Thankfully, there is a way to shorten the severity and duration.

As you’ve learned, the body has a lot of healing to do and it will not happen over.

For those that come off the pill and do nothing, they struggle with acne for years and sometimes decades. Many of my clients, like Amy, come to see me two years after stopping the pill and still dealing with breakouts.

For those that work to heal the body, the breakouts typically aren’t as bad and clear up much quicker than the 10+ years I see some women deal with it.

My clients typically start seeing their skin clear up between between 4-6 months and some as long as 9-12 months. It all depends on the amount of healing that needs to be done.

With Amy, we focused on an anti-inflammatory diet, increased her cruciferous vegetable and fibre intake, included lots of gut soothing foods, and tailored specific supplements for her body. By month 5 she noticed improvements in her skin and by month 9 her skin had totally cleared up.

Add A Comment